Illinois, 2010Winter Weather in Illinois, February 5, 2010
February 5, 2010 · NWS ILX · 4 events in 4 counties and zones
A storm system tracking from Texas eastward across the Gulf States, spread light snow into central Illinois on February 5th. Accumulations generally ranged form 1 to 3 inches, but increased to as much as 4 inches across east-central Illinois from Champaign-Urbana to Danville and Paris.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracking from Texas eastward across the Gulf States, spread light snow into central Illinois on February 5th. Accumulations generally ranged form 1 to 3 inches, but increased to as much as 4 inches across east-central Illinois from Champaign-Urbana to Danville and Paris. As a result of snow-covered roads, 4 people were killed in traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 4, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Feb 4, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1115 PM CST THU FEB 4 2010
.UPDATE...
ISSUED 1035 PM CST THU FEB 4 2010
04Z RUC SOUNDING FORECASTS INDICATE THAT PRECIPITATION TYPES IN THE
SOUTHEAST WILL BE PREDOMINANTLY RAIN AT LEAST FOR MOST OF TONIGHT.
IN ADDITION...WARM ADVECTION FURTHER NORTH TOWARD SPRINGFIELD AND
DECATUR IS PREVENTING THE LOW LEVEL WARM LAYER FROM WET-BULBING DOWN
ENOUGH TO PREVENT THE FORMATION OF SLEET ALONG WITH THE SNOW OR
RAIN. THERE HAS BEEN RECENT REPORTS OF SLEET TO THE SOUTH OF
SPRINGFIELD...SO WILL UPDATE THE FORECASTS TO REFLECT A MIXTURE
ALONG THE SOUTHWESTERN TIER OF COUNTIES.
04
&&
.DISCUSSION...
ISSUED 830 PM CST THU FEB 4 2010
WEATHER UNFOLDING PRETTY MUCH ON SCHEDULE THIS EVENING. PRECIP HAS
PROGRESSED TO A KIRKSVILLE-ST. LOUIS-FLORA LINE AND IS MOVING NORTH.
CURRENT TIMING HAS SNOW COMING INTO THE SPRINGFIELD AREA AROUND
MIDNIGHT...THEN OVERSPREAD THE ENTIRE AREA BEFORE DAWN. THE 00Z
LINCOLN SOUNDING SHOWS A LARGE AREA OF DRY AIR ABOUR 8K FT THICK TO
OVERCOME BEFORE PRECIPITATION CAN BEGIN. ST. LOUIS HAS SEEN A
MIXTURE OF PRECIPITATION TYPES...AND A RAIN/SNOW MIX STILL LOOKS
LIKELY FOR INTERSTATE 70 AND POINTS SOUTH.
WILL CONTINUE THE WINTER WEATHER ADVISORY AS IS AND UPDATE THE
PRODUCT BEFORE 9 PM. OVERALL FORECAST ON TRACK AND EXPECT NO UPDATES
THROUGH MIDNIGHT.
04
&&
.AVIATION...
ISSUED 1115 PM CST THU FEB 4 2010
PCPN SHIELD HAS PROGRESSED TO A UIN-SPI-MTO LN AND CONTS TO MOVE
NWD. WARM ADVECTION IN THE LOWEST 3K FT HAS ALLOWED SOME SLEET TO
DVLP ALG WITH THE SNOW AND RAIN. WL INDICATE MORE A MIXTURE OF PCPN
FOR THE FIRST COUPLE OF HRS OF THE SPI/DEC TAFS...WITH MAINLY SNOW
FURTHER N/E TWD PIA/BMI/CMI. HEAVIEST SNOW EXPCTD 17Z-21Z FRI AS A
VORT MAX OVR KS MOVES JUST S OF THE AREA AND THE SFC LOW MAKES ITS
CLOSEST PASS JUST SE OF THE OH RVR. AFT 21Z...ELY WNDS WL BCM NELY
WITH INCRSG GUSTS ABV 30 KT AT TIMES BEHIND THE SFC LOW. ALTHOUGH
THE SNOW SHOULD BE DCRSG IN INTENSITY AFT 21Z...IT WL LKLY LAST THRU
06Z SAT.
04
&&
.PREV DISCUSSION...
ISSUED 314 PM CST THU FEB 4 2010
BOTH GFS AND NAM SEEM IN GOOD AGREEMENT WITH OVERALL PATTERN AND
EXPECTED SFC FEATURES NEXT 84HRS. ONLY DIFFERENCE SEEN IS TIMING OF
ONSET OF PCPN TONIGHT WITH THE NEXT SYSTEM MOVING INTO THE AREA.
WITH DRY EASTERLY FLOW CURRENTLY...PREFER THE LATER START OF THE NAM
OVER THE EARLIER GFS. MAIN CONCERN IN THE SHORT TERM IS THE WINTER
SYSTEM EXPECTED TO IMPACT THE AREA LATE TONIGHT THROUGH TOMORROW AND
INTO LATE TOMORROW NIGHT.
THE LONG TERM MODELS APPEAR TO BE IN AGREEMENT BUT WILL FOLLOW THE
SLOWER SOLUTION...WHICH HAS BEEN THE TREND OVER THE LAST FEW DAYS.
MAIN CONCERN DURING THIS PERIOD IS ANOTHER WINTER SYSTEM EXPECTED TO
DROP INTO THE REGION FOR MONDAY THROUGH TUESDAY AND THEN THE COLDER
WEATHER FOLLOWING.
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A WINTER WEATHER SYSTEM IS CONTINUING TO MATERIALIZE OVER THE
CENTRAL US AND WILL MOVE THROUGH THE AREA THROUGH THE REST OF THE
WEEK. PCPN SHOULD BEGIN AFTER MIDNIGHT ACROSS THE AREA BUT COULD
START BEFORE MIDNIGHT IN THE SOUTH. EASTERLY FLOW HAS BROUGHT SOME
DRIER AIR INTO THE LOWER LEVELS AND THE INITIAL PCPN WILL GO TO
MOISTENING UP THAT LAYER FIRST...HENCE THE LATER START OF THE PCPN.
MODEL FORECAST SOUNDINGS INDICATE PCPN IN THE SOUTHEAST COULD START
AS RAIN AND THEN BECOME MIXED WITH SNOW DURING THE OVERNIGHT HOURS.
REMAINDER OF THE AREA WILL SEE ALL SNOW AS IT STARTS. ACCUMULATIONS
OF AROUND AN INCH AREA POSSIBLE BY MORNING OVER THE CENTRAL PART OF
THE AREA. AS THE SYSTEM MOVES THROUGH THE AREA...THE STRONGER
DYNAMICS WILL MOVE THROUGH CENTRAL IL TOMORROW AND MOST AREAS CAN
EXPECT ACCUMULATIONS OF 2.5 TO 3.5 INCHES BEFORE SUNSET. THE SYSTEM
WILL BEGIN TO PUSH OFF TO THE EAST...BUT THE UPPER LVL TROUGH WILL
LIKELY STILL BE SITTING OVER EASTERN PORTIONS OF THE CWA. SO
ADDITIONAL SNOWFALL OF AROUND AN INCH IS POSSIBLE FOR TOMORROW
EVENING. THE SNOWFALL SHOULD TAPER OFF AFTER MIDNIGHT TOMORROW
NIGHT...LEAVING ACCUMULATIONS OF 3-5 INCHES ACROSS THE AREA. THE
CORRIDOR OF HEAVIEST SNOW WILL BE ALONG I-72 WILL LOCALLY HIGHER
AMOUNTS POSSIBLE. THE SOUTHEASTERN CWA AMOUNTS ARE TRICKY GIVEN THE
PCPN BEING MIXED WITH SNOW AT TIMES. HOWEVER THE BEST WAA...OMEGA
AND SNOW GROWTH ZONE IS OVER THAT AREA TOMORROW. THE QUESTION IS HOW
MUCH COOLING OR WARMING WILL BE SEEN IN THE COLUMN OF AIR. THEREFORE
KEPT PCPN AS SNOW AND RAIN MIXED UNTIL TOMORROW NIGHT. SNOWFALL
AMOUNTS ARE AROUND 4 INCHES AND SHOULD BE QUITE HEAVY. SNOW RATIO
USED WAS 10:1 THROUGHOUT THE PERIOD. GIVEN THE MARGINAL DYNAMICS AND
3-4G/KG OF MOISTURE ADVECTING INTO THE AREA...THIS 10:1 RATIO SEEMED
REASONABLE. IF DYNAMICS APPEAR STRONGER...THEN SNOWFALL AMOUNTS WILL
HAVE TO BE ADJUSTED UPWARDS.
REMAINDER OF SHORT TERM WILL BE DRY AS BRIEF HIGH PRSS BUILDS INTO
THE REGION FOR THE WEEKEND.
TEMPS THROUGH THE PERIOD WILL BE AROUND NORMAL OR JUST BELOW NORMAL
FOR FEB. GUIDANCE SEEMED REASONABLE FOR NOW.
LONG TERM...MONDAY THROUGH THURSDAY
ANOTHER WEATHER SYSTEM WILL MOVE THROUGH THE REGION FIRST PART OF
NEXT WEEK AND EXTENDED MODELS APPEAR TO BE MAINTAINING CONTINUITY
WITH IT. THIS NEXT SYSTEM APPEARS TO BE A COMBINATION OF STUFF GOING
ON IN THE NORTHERN AND SOUTHERN STREAMS. SO SHOULD BE MOISTURE AND
PLENTY OF DYNAMICS TO SUPPORT MORE SNOWFALL FOR NEXT WEEK. SO HAVE
INCREASED POPS AND EXPANDED THE TIME PERIOD COVERED. SNOW IS THEN
EXPECTED FOR MONDAY THROUGH TUESDAY WITH DRY WEATHER FOR TUE NIGHT
THROUGH THURSDAY.
ANOTHER SURGE OF COLD AIR WILL DROP IN BEHIND THIS SYSTEM AND PUT
TEMPS BELOW NORMAL FOR NEXT WEEK. MEX GUIDANCE LOOKS REASONABLE WITH
THIS.
AUTEN
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
SATURDAY FOR ILZ027>031-036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Feb 4, 3:13 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CST THU FEB 4 2010
ILZ027>031-036>038-040-041-051200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
313 PM CST THU FEB 4 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT AS A STORM
SYSTEM APPROACHES THE AREA FROM THE SOUTHERN PLAINS. SNOW
ACCUMULATIONS BY SUNRISE FRIDAY WILL BE A HALF TO 1 INCH.
FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
FROM HAVANA TO BEARDSTOWN THE NEXT SEVERAL DAYS...ALTHOUGH RIVER
LEVELS WILL CONTINUE TO SLOWLY FALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE FRIDAY INTO FRIDAY NIGHT BEFORE TAPERING OFF TO
FLURRIES SATURDAY MORNING. ADDITIONAL ACCUMULATIONS OF 2 TO 3
INCHES WILL OCCUR...FOR A STORM TOTAL OF BETWEEN 2 AND 4 INCHES BY
FRIDAY EVENING. NORTHEAST WINDS WILL INCREASE TO 10 TO 20
MPH DURING FRIDAY AND CONTINUE INTO SATURDAY...WITH OCCASIONAL
HIGHER GUSTS...WHICH WILL PRODUCE SOME BLOWING AND DRIFTING SNOW
IN OPEN AREAS.
THERE WILL BE ANOTHER CHANCE FOR SNOW LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SNOWFALL REPORTS FROM OUR COOP AND MESONET NETWORKS LATE TONIGHT
THROUGH FRIDAY MORNING WILL BE APPRECIATED.
ILZ042>057-061>063-051200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-
SHELBY-VERMILION-
313 PM CST THU FEB 4 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SNOW IS EXPECTED TO DEVELOP LATE THIS EVENING AND OVERNIGHT
AS A STORM SYSTEM APPROACHES THE AREA FROM THE SOUTHERN PLAINS.
ACCUMULATIONS BY DAWN FRIDAY WILL BE AROUND ONE INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE FRIDAY INTO FRIDAY NIGHT BEFORE TAPERING OFF TO
FLURRIES SATURDAY MORNING. ADDITIONAL ACCUMULATIONS OF 3 TO 4
INCHES WILL OCCUR...FOR A STORM TOTAL OF BETWEEN 4 AND 5 INCHES BY
MIDNIGHT FRIDAY NIGHT WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM
I-72 SOUTH TO I-70. NORTHEAST WINDS WILL INCREASE TO 10 TO 20 MPH
DURING FRIDAY AND CONTINUE INTO SATURDAY...WITH OCCASIONAL HIGHER
GUSTS...WHICH WILL PRODUCE SOME BLOWING AND DRIFTING SNOW IN OPEN
AREAS.
THERE WILL BE ANOTHER CHANCE FOR SNOW LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SNOWFALL REPORTS FROM OUR COOP AND MESONET NETWORKS LATE TONIGHT
THROUGH FRIDAY MORNING WILL BE APPRECIATED.
ILZ066>068-071>073-051200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
313 PM CST THU FEB 4 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
RAIN AND SNOW IS EXPECTED TO OVERSPREAD THE AREA AFTER 9 PM THIS
EVENING AS A STORM SYSTEM APPROACHES FROM THE SOUTHERN PLAINS. ANY
SNOW ACCUMULATIONS BY FRIDAY MORNING SHOULD BE LESS THAN 1 INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MIXTURE OF RAIN AND SNOW WILL CONTINUE DURING THE DAY FRIDAY
BEFORE CHANGING OVER TO ALL SNOW BY FRIDAY EVENING. TOTAL SNOW
ACCUMULATIONS WILL RANGE FROM 4 TO 5 INCHES BY MIDNIGHT FRIDAY
NIGHT...WITH THE HEAVIER TOTALS AFFECTING AREAS ALONG AND NORTH
OF I-70. THE SNOW IS EXPECTED TO TAPER OFF TO FLURRIES LATE FRIDAY
NIGHT INTO EARLY SATURDAY MORNING AS THE STORM SYSTEM PUSHES WELL
EAST OF THE AREA.
THERE WILL BE ANOTHER CHANCE FOR SNOW LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SNOWFALL REPORTS FROM OUR COOP AND MESONET NETWORKS LATE TONIGHT
THROUGH FRIDAY MORNING WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.
KH
Winter Weather, Christian
- When
- February 5, 12:00 AM CST to 11:59 PM CST
- Where
- Christian forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
One to two inches of snow across Christian County caused area roadways to become slick and hazardous. A 26-year old man from Taylorville was killed when the vehicle he was riding in slid off an icy road east of Kincaid.
Winter Weather, McLean
- When
- February 5, 12:00 AM CST to 11:59 PM CST
- Where
- McLean forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Two to three inches of snow across McLean County caused area roadways to become slick and hazardous. A 27-year old woman was killed when the vehicle she was riding in collided with another vehicle just east of Gridley. Numerous other minor traffic accidents were also reported across the county.
Winter Weather, Champaign
- When
- February 5, 12:00 AM CST to 11:59 PM CST
- Where
- Champaign forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Three to four inches of snow across Champaign County caused area roadways to become slick and hazardous. A 27-year old woman was killed when the vehicle she was riding in crossed the median on I-74 near Mahomet and collided with an oncoming semi truck. In addition, a 16-year old woman was killed when the vehicle she was driving slid off County Road 400N just northeast of Pesotum.
Winter Weather, Peoria
- When
- February 5, 12:00 AM CST to 11:59 PM CST
- Where
- Peoria forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
One to three inches of snow across Peoria County caused area roadways to become slick and hazardous. As a result, numerous traffic accidents were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, February 5 to 6, 20102 injured · $100 million · 27 events
- Blizzard and Winter Storm in Maryland, February 5 to 6, 201014 injured · $50,000 · 19 events
- Winter Storm in Ohio, February 5 to 6, 2010$6.3 million · 17 events
- Winter Storm in Delaware, February 5 to 6, 20104 injured · $1.0 million · 4 events
- Damaging Winds in Florida, February 5, 201013 injured · $8,000 · 52 kt wind · 3 events
- Winter Storm in Virginia, February 5 to 6, 2010$105,000 · 24 events
- Winter Storm and Winter Weather in North Carolina, February 5, 2010$100,000 · 9 events
- Winter Storm and Winter Weather in Pennsylvania, February 5 to 6, 20105 injured · 10 events
- Debris Flow in North Carolina, February 5, 2010$100,000 · 1 event
- Winter Storm and Flooding in West Virginia, February 5 to 6, 2010$20,000 · 29 events
- Flooding and High Wind in Alabama, February 5, 2010$43,000 · 52 kt wind · 4 events
- Winter Storm in West Virginia, February 5 to 6, 2010$31,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215883, 215884, 215885, 215886.